INTRODUCTION:Pulmonary arterial hypertension has been reported in association with spina bifida due to chronic thromboembolic disease arising from the presence of ventriculoatrial shunts. We report a case of severe pulmonary arterial hypertension in a patient with spina bifida who did not have evidence of thromboembolic disease with good response to vasodilator therapy.
CASE PRESENTATION:An 18 year old male presented with syncope and dyspnea on exertion. His past medical history was significant for spina bifida and Arnold Chiari malformation with a ventriculoatrial shunt placed during childhood. He had recurrent pulmonary infections and had a tracheostomy placed during childhood for nocturnal ventilation. He complained of dyspnea while transferring in and out of his wheelchair. He had two episodes of syncope, one of which occurred while getting dressed. An echocardiogram revealed moderate right atrial enlargement, impaired right ventricular systolic function and a right ventricular systolic pressure measured at 90 mm Hg. Left ventricular systolic function was normal. A CT of the chest revealed changes of very early cylindrical bronchiectasis. A ventilation perfusion scan did not reveal any perfusion defects. A right heart catheterization revealed a pulmonary artery systolic pressure of 66 mm Hg and a mean pressure of 54 mm Hg. Pulmonary capillary wedge pressure was 13 mm Hg with a cardiac output of 3.7 L/min. There was no significant change in his pulmonary vascular resistance to inhaled nitric oxide. Therapy was initiated with bosentan, low dose furosemide and coumadin with significant improvement in his symptoms. A repeat right heart catheterization one year later showed a decrease in pulmonary artery pressures measuring a systolic pressure of 52 mm Hg and a mean pressure of 36 mm Hg. He was able to resume his activities as a full time college student.
DISCUSSIONS:There have been multiple case reports in the literature that describe the occurrence of pulmonary hypertension secondary to chronic thromboembolism in patients with ventriculoatrial (VA) shunts. Our patient, however, had a VA shunt placed in childhood and did not have evidence of chronic thromboembolic disease on ventilation perfusion scan or CT scan. The etiology of pulmonary arterial hypertension (PAH) in our patient is unclear. There was no family history or other risk factors identified. It is possible that he may have microemboli but there was no radiographic evidence of thromboembolic disease. It had been suggested that brain thromboplastin in the cerebrospinal fluid (CSF) is a possible cause of the increased risk of thrombosis. Increased levels of vascular endothelial growth factor (VEGF) in the CSF of neonates with posthemorrhagic hydrocephalus (PHHC) have been reported and elevated levels of VEGF may serve as an indicator of brain injury from progressive ventricular dilatation. VEGF is strongly expressed in the angioproliferative plexiform lesions in the lungs of patients with PAH and likely plays a role in the development of pulmonary hypertension.
CONCLUSION:Pulmonary arterial hypertension may complicate spina bifida and it could be secondary to the placement of a VA shunt. It is frequently associated with chronic thromboembolic disease but perhaps, it may occur in the absence of emboli. The etiology of PAH is unclear but may be related to the effect of thromboplastin and VEGF in the CSF. This case underscores the importance of considering PAH as a cause of dyspnea, hypoxia and syncope in patients with spina bifida and also emphasizes its response to current vasodilator therapies.
DISCLOSURE:Emily Brawner, No Financial Disclosure Information; No Product/Research Disclosure Information